Top 75 Migraine and Headache Questions, #21

Ask the Clinician Health Pro
  • Full Question:
    I read in a newspaper article that the FDA has issued a Public Health Advisory to warn physicians of the hazards of mixing migraine medication such as Amerge, Frova, and Imitrex with anti-depression medications such as Paxil, Prozac and Zoloft because of the danger of potential life-threatening serotonin syndrome. What are you views on this? Julie.


    Answer:

    Dear Julie;


    Although the FDA advisory is new, the possibility of serotonin syndrome in these circumstances is nothing new. There have been warnings in the prescribing information for these medications all along. The incidence of serotonin syndrome is very low, but this is something you should discuss with your own physician so that your concerns are addressed in the context of your individual situation and the medications you take. You can read more in Triptans, Antidepressants, and Serotonin Syndrome.


    Add This Infographic to Your Website or Blog With This Code:

    Good luck,
    John Claude Krusz and Teri Robert



    About Ask the Clinician:

    Dr. Krusz is a recognized expert in the fields of headache and migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert. If you have a question for this section of our site, please click HERE. Accepted questions will be answered by publishing the answers here. No questions will be answered privately.


    Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.


    We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical andhealth matters, including decisions about diagnoses, medications andother treatment options, you should always consult your doctor. See full Disclaimer.

Published On: April 09, 2007